Kansas, 2019

Flash Flooding and Flooding in Kansas, May 20 to 23, 2019

May 20 to 23, 2019 · NWS ICT · 31 events in 14 counties and zones

An intense upper level system surged northeast across Kansas that brought an equally intense surface cyclone across the state in the afternoon. There was a moisture-rich environment entrenched across Kansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An intense upper level system surged northeast across Kansas that brought an equally intense surface cyclone across the state in the afternoon. There was a moisture-rich environment entrenched across Kansas. This combined with the powerful cyclone crossing the state, numerous thunderstorms, several of which were severe, produced torrential rains that caused major flooding and flash flooding from the evening hours the 20th until late in the afternoon on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 20, 3:52 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 20, 3:52 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
452 PM CDT Mon May 20 2019

.MESOSCALE DISCUSSION...
Issued at 445 PM CDT Mon May 20 2019

Mesoscale update through 02z this evening

As of 21z, a warm front extended from the eastern Texas Panhandle to
near a line from Custer City, Oklahoma to Stillwater...to Pryor. The
front has been exhibiting a slight northward creep over the past
couple of hours, especially in north-central and northeastern
Oklahoma. 500 mb height falls will spread eastward over
Kansas/Oklahoma into this evening, which may tend to draw this warm
front to near the Kansas/Oklahoma border in far southeast Kansas.
Storm modes of clusters to semi-discrete supercells should continue
along and just north of this front through at least 02z. Large hail
to golfball size and damaging winds will be the primary storm
threats in our southern Kansas counties through 02z. If the front
creeps north into far southeast KS, a tornado will also be possible
for those counties close to the Oklahoma border in the far
southeast. The 850 mb low-level jet will increase to 50 knots into
this evening, with very strong moisture transport occurring beneath
diffluent flow aloft. With corfidi vectors showing a northeastward
propagation of MCS clusters, the flash flooding threat will increase
this evening/overnight in south-central/southeast Kansas.

&&

.SYNOPSIS...
Issued at 445 PM CDT Mon May 20 2019

There are two main troughs noticed over the CONUS. One trough is
centered over Ontario/Quebec with the main trough of interest near
the Four Corners into the Great Basin. Showers and thunderstorms
have persisted for much of the day across south central and
southeast Kansas into Oklahoma. Flooding has begun in south central
and southeast Kansas. Recent reports suggest flash flooding is
occurring in both locations with the amount of rainfall that has
fell over already wet soils. This threat will only increase with
additional rainfall.

Severe weather is occurring along the intersection of a warm front
and dryline which is positioned across Oklahoma. The dryline
stretches through the Texas Panhandle. Severe storms and
tornadoes have already developed and are expected for the Texas
Panhandle into Oklahoma. There is a high risk for the mentioned
location. It is imperative if you have family in that area to make
sure that they heed any warnings.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 445 PM CDT Mon May 20 2019

Highlights:
1) Flooding/Flash Flooding tonight-Tuesday

2) Possible strong to severe storms this evening/tonight

3) Gusty winds on Tuesday

The real concerns for this part of the forecast are this evening
into Tuesday as the area continues to be inundated with
thunderstorms. A negatively titled trough is positioned from western
Canada to the Great Basin to the Four Corners. This trough will push
its way to the east and northeast tonight. Moisture advection
continues to pool into the southern and central plains. An increase
in this moisture advection will occur this evening into tonight and
persist into early Tuesday. Thunderstorms with heavy rain are
expected to continue into the first half of Tuesday. Currently an
additional three to six inches is forecast to fall in south
central and southeast Kansas. Convective activity suggests that
locally higher amounts are likely, and these amounts are simply
an approximate value. The Weather Prediction Center has adjusted
their outlook to bring their high risk of excessive rainfall into
southeast Kansas and along the border with much of the rest of the
eastern half of Kansas staying in a moderate risk. Please see the
Hydrology section for additional information.

The Mesoscale Discussion above describes the potential for severe
weather this evening. If the warm front moves further to the north,
this could pose a severe threat to the southern portions of Kansas
with the possibility of golf ball sized hail and winds up to 65 mph.
Severe thunderstorms very well could move into south central and
southeast Kansas with the activity in Oklahoma. Therefore it is
important to pay attention to this threat as well.

As the trough keeps progressing northeast, it will deepen on Tuesday
as it moves into the Plains. In addition to the flooding threat, a
tightened gradient could lead to stronger winds with the possibility
of approaching Wind Advisory criteria in the afternoon. BUFKIT
soundings show momentum transfer up to 50kts on multiple models.
Current forecasted winds are flirting with advisory criteria. If
stronger winds and respective gusts do occur, it cannot be ruled out
to have some tree damage given the soft soils with as much rain is
anticipated between now and then.

Another thing to consider is the possibility for a cold core tornado
or even severe storms with the tightening system, strong forcing and
0-6km bulk shear of 60-85kts during the afternoon hours. While the
multiple rounds of thunderstorms will definitely impact the
environment, it is at least worth a mention at this time. The main
concern for Tuesday remains to be the flooding threat which will
continue.

A secondary trough is quick on its heels and will stay over the
Great Basin. There is a window of dry weather on Tuesday evening
through Wednesday afternoon/evening when another wave moves across.
Chances of showers and thunderstorms return with continued river
flooding and potentially county areal flood warnings. This would
definitely not help those situations. Strong to severe thunderstorms
are possible, but the bulk of any of that activity will stay off to
the west and north.

.LONG TERM...(Friday through Monday)
Issued at 445 PM CDT Mon May 20 2019

Words for this part of the forecast: wet and humid

Highlights:

1) Additional chances of showers and thunderstorms with possible
severe storms on Thursday
2) Continued flooding

The trough over the Great Basin will move from the Front Range to
the Northern Plains on Thursday. There is a return of possibly
strong to severe thunderstorms on Thursday. A portion of this wave
moves to the Northern Plains on Friday with the GFS showing a more
wrapped up system while the ECMWF does not indicate the same. This
can be dived into in the coming days as the short term was certainly
a focus at this time.

Chances of showers and thunderstorms are in for essentially the
entirety of the forecast from Wednesday onward. Another wave is
forecast to move across on Saturday with another trough on
Monday/Tuesday. Multiple rounds of thunderstorms only aggravate
the flooding. A water filled and muddy mess will undoubtedly occur
into next week. It may be worth it to invest in some rain boots
if you haven't already. Temperatures around 80 degrees combined
with the moisture will keep it quite steamy and humid similar to
if you were living along the Gulf Coast. Adjustments to the
chances for precipitation field were made during this time frame
and are anticipated in the coming days as well.

Please stay tuned for updates on this part of the forecast which
will get better attention in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon May 20 2019

Low clouds will expand across central Kansas this afternoon along
with numerous showers/storms. Meanwhile MVFR cigs will begin to
develop over south central KS and expand into southeast Kansas by
tonight. IFR/LIFR cigs will affect much of central/south central
KS for late this afternoon into tonight north of warm front with
widespread showers/storms.

&&

.HYDROLOGY...
Issued at 445 PM CDT Mon May 20 2019

Highlights:

Flash Flood Watch continues - Be ready for Flash Flood
Warnings

River and county flood warnings have been issued

Rounds of thunderstorms have dropped one to two inches of rainfall
already which will only persist into Tuesday. An additional three to
six inches is possible through Tuesday which will certainly result
in flooding. A range of flooding (areal, flash and river) is
expected and occurring. Flash flooding has already been reported
and will remain likely this evening especially in metro locations.
DO NOT DRIVE THROUGH FLOODED ROADWAYS. You do not know how deep
the water is over that roadway, and the road may have washed away.
It is vital to heed any road closures. Twelve inches of flowing
water over a roadway can lead to vehicles floating away. Remember
you are not just putting yourself and your passengers at risk but
also the first responders who need to rescue you.

Throughout this forecast, showers and thunderstorms are anticipated
which will only continue the flooding that develops tonight through
Tuesday. Rivers are anticipated to stay in flood through much of the
forecast at least at this juncture given the potential for all of
this additional water. Please make sure to check the latest county,
river and of course flash flood warnings for additional information.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    55  75  54  79 / 100  80  10  10
Hutchinson      53  73  50  78 / 100  80  20  10
Newton          56  73  52  78 / 100  80  10  10
ElDorado        55  74  55  79 / 100  90  10  20
Winfield-KWLD   62  76  57  80 / 100  80  10  20
Russell         47  72  43  75 /  90  80  20   0
Great Bend      51  73  44  77 /  90  70  20   0
Salina          51  73  47  77 / 100  80  20  10
McPherson       53  73  50  77 / 100  80  20  10
Coffeyville     66  75  60  84 / 100  90  10  20
Chanute         62  75  59  82 /  90  90  10  20
Iola            61  74  58  81 /  90  90  10  20
Parsons-KPPF    64  75  59  83 / 100  90  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

MESOSCALE...JMC
SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CDJ
HYDROLOGY...VJP
Hazardous weather outlook, May 20, 4:41 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
541 PM CDT Mon May 20 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
541 PM CDT Mon May 20 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widespread heavy rainfall with an additional two to five inches are
possible across much of the region through tonight with locally
higher amounts around six inches possible. The area greatest at
risk for highest rainfall amounts will affect mainly south central
and southeast Kansas. The heavy rainfall will cause significant
rises on area rivers and creeks with many likely to exceed flood
stage. The heavy rainfall will also lead to flash flooding of some
rural and urban areas due to saturated ground soils. Please see
latest flash flood watch and flood warnings for more details.

Strong to severe thunderstorms are possible through tonight with
the greatest risk across south-central and southeast Kansas near the
Oklahoma border. The main risks will be half dollar sized hail and
wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will continue in all areas into mid day Tuesday.
While they may be strong or severe, the greatest threats are heavy
rains which would aggravate the flooding situation.

Occasional thunderstorms, several of which may be strong to severe,
will occur in all areas from Wednesday night thru next Sunday. More
heavy rains are possible that may cause further flooding. Please
stay tuned for additional details on the severe storm potential from
Wednesday onward.

Significant to very significant flooding will be possible for many
rivers through the week, so follow river flood warnings and
statements for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southern Kansas for
tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 20, 4:00 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 PM CDT Mon May 20 2019

KSZ071-072-202230-
Woodson KS-Allen KS-
500 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Woodson County in southeastern Kansas...
  Northwestern Allen County in southeastern Kansas...

* Until 530 PM CDT.

* At 458 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southwest of Neosho Falls,
  or 8 miles east of Yates Center...moving northeast at 45 mph.

Pea size hail and winds up to 50 mph are possible with this storm.

* Locations impacted include...
  Yates Center, Neosho Falls and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3781 9558 3788 9574 3804 9564 3804 9535
TIME...MOT...LOC 2200Z 213DEG 40KT 3792 9561

KLEINSASSER
Special weather statement, May 20, 4:02 PM CST, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
502 PM CDT Mon May 20 2019

KSZ070-202230-
Greenwood KS-
502 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwest Greenwood County in southeastern Kansas...

* Until 530 PM CDT.

* At 500 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles west of Severy, or 14 miles
  southwest of Eureka...moving northeast at 50 mph.

Pea size hail and winds up to 50 mph are possible with this storm.

* Locations impacted include...
  Eureka, Eureka City Lake, Piedmont and Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3762 9652 3762 9653 3798 9650 3797 9602
      3761 9636
TIME...MOT...LOC 2201Z 207DEG 42KT 3765 9644

KLEINSASSER
Local storm report, May 20, 4:16 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       3 ESE LUCAS             39.04N 98.49W
05/20/2019  M3.60 INCH       LINCOLN            KS   CO-OP OBSERVER

            HEAVY RAIN SINCE THIS MORNING

&&

MWM
Local storm report, May 20, 4:17 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       6 SSW WALDO             39.05N 98.84W
05/20/2019  M1.57 INCH       RUSSELL            KS   TRAINED SPOTTER

            RAIN SINCE THIS MORNING

&&

MWM
Special weather statement, May 20, 4:34 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
534 PM CDT Mon May 20 2019

KSZ093-094-098-202300-
Cowley KS-Chautauqua KS-Elk KS-
534 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 600 PM CDT.

* At 533 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  northeast of Dexter to 5 miles northeast of Grainola...and moving
  northeast at 45 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Cedar Vale, Moline, Grenola and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 9670 3750 9628 3700 9631 3700 9668
TIME...MOT...LOC 2234Z 222DEG 38KT 3723 9659 3700 9661

KLEINSASSER
Special weather statement, May 20, 5:00 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 PM CDT Mon May 20 2019

KSZ093-098-202330-
Cowley KS-Chautauqua KS-
600 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...

* Until 630 PM CDT.

* At 559 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Cedar Vale...
  moving northeast at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Cedar Vale, Chautauqua and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 100 AM CDT for southeastern
Kansas.

LAT...LON 3730 9646 3721 9596 3721 9597 3700 9620
      3700 9664
TIME...MOT...LOC 2300Z 223DEG 40KT 3702 9644

KLEINSASSER

The radar

The Wichita radar (KICT), 21 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

12 flood, 11 flash flood, 6 hail, 1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Sedgwick

When
May 20, 5:02 PM CST to 9:30 PM CST
Where
Sedgwick County, 2.57 mi SE of Eastborough to 2.69 mi SE of Eastborough
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.678, -97.212

Portions of Trig street has been washed out.

Flash Flood, Sedgwick

When
May 20, 5:51 PM CST to 9:30 PM CST
Where
Sedgwick County, 6.43 mi SSE of Derby to 6.68 mi SSE of Derby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.470, -97.210

Portions of Greenwich road were flooded and under water.

Flash Flood, Elk

When
May 20, 6:11 PM CST to 9:30 PM CST
Where
Elk County, 0.55 mi W of Elk Falls to 0.57 mi NW of Elk Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.370, -96.190

Numerous roads along US 160 are flooded and closed.

Flash Flood, Montgomery

When
May 20, 6:11 PM CST to 9:30 PM CST
Where
Montgomery County, 0.58 mi NE of Independence to 1.43 mi SSE of Independence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.236, -95.713

Six to 12 inches of water was reported over Main Street.

Flash Flood, Greenwood

When
May 20, 7:44 PM CST to 9:30 PM CST
Where
Greenwood County, 2.14 mi NNE of Severy to 1.09 mi NW of Severy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.660, -96.220

Water was flowing over Highway 99.

Flash Flood, Labette

When
May 20, 7:58 PM CST to 9:35 PM CST
Where
Labette County, 2.82 mi SSW of Labette to 0.98 mi W of Oswego
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.190, -95.190

Water was reported flowing over Highway 59 and was 8 inches deep for about one eighth of a mile.

Flash Flood, Labette

When
May 20, 8:05 PM CST to 9:35 PM CST
Where
Labette County, 0.88 mi NW of Chetopa to 0.79 mi WNW of Chetopa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.040, -95.090

Water was reported flowing over Highway 166 in town.

Strong Wind, Reno

When
May 21, 12:00 AM CST to 12:10 AM CST
Where
Reno forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The strong winds combined with saturated grounds to uproot a couple trees and downed limbs 8 miles east of Hutchinson.

Flash Flood, Elk

When
May 21, 1:15 AM CST to 8:01 AM CST
Where
Elk County, 1 mi N of Moline to 0.7 mi ENE of Longton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.385, -96.300

US Highway 160 was closed due to high water from Moline to the Montgomery County Line. Much of this segment of US-160 was flooded about 11 inches deep.

Flash Flood, Montgomery

When
May 21, 3:48 AM CST to 9:05 AM CST
Where
Montgomery County, 6 mi ENE of Independence to 3 mi W of Cherryvale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.263, -95.619

There was a water rescue on CR 5100 just north of Highway US-160. Drum Creek was reported out of it's banks.

Flood, Montgomery

When
May 21, 4:20 AM CST to May 22, 10:07 AM CST
Where
Montgomery County, 1.75 mi NE of Elk City to 1.5 mi SSE of Elk City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.298, -95.897

Montgomery County Sheriff reported U.S. Highway 160 was closed from Elk City to Independence.

Flash Flood, Montgomery

When
May 21, 5:16 AM CST to 9:05 AM CST
Where
Montgomery County, 1.1 mi E of Independence to 0.9 mi ESE of Independence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.230, -95.700

A water rescue occurred in the 900-1000 block of North Park Blvd.

Flood, Montgomery

When
May 21, 6:06 AM CST to May 23, 9:45 AM CST
Where
Montgomery County, 2.65 mi NE of Coffeyville to 2 mi NE of Coffeyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.060, -95.600

Sunflower Rd. was reported closed just north of Coffeyville.

Flood, Montgomery

When
May 21, 6:09 AM CST to 10:00 AM CST
Where
Montgomery County, 1.5 mi SSE of Independence to 1 mi SSE of Independence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.210, -95.710

South 10th St. was flooded at the Grant Intersection.

Flood, Wilson

When
May 21, 6:35 AM CST to May 22, 10:00 AM CST
Where
Wilson County, 1.1 mi W of New Albany to 1 mi N of New Albany
Cause
Heavy Rain
Reported by
Public
Coordinates
37.570, -95.950

Local roads were flooded, but no details were provided.

Flood, Cowley

When
May 21, 6:37 AM CST to May 22, 10:00 AM CST
Where
Cowley County, 7 mi W of Rock to 5 mi E of Atlanta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.450, -97.128

Numerous county & township roads were closed throughout the county.

Flood, Cowley

When
May 21, 8:10 AM CST to May 22, 10:00 AM CST
Where
Cowley County, 2.5 mi NW of Arkansas City to 2 mi NNW of Arkansas City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.096, -97.082

Flooding along the Arkansas River prompted a rescue 3 miles northwest of Arkansas City.

Flood, Marion

When
May 21, 9:49 AM CST to May 22, 10:00 AM CST
Where
Marion County, 3 mi SW of Hillsboro to 1.5 mi W of Hillsboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.320, -97.240

A water rescue occurred at 170th & Falcon Rd.

Hail, Reno

When
May 21, 2:18 PM CST to 2:19 PM CST
Where
Reno County, 10.35 mi W of Nickerson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.160, -98.270

Hail, McPherson

When
May 21, 2:35 PM CST to 2:36 PM CST
Where
McPherson County, 4.15 mi S of Roxbury
Measured
1 in hail
Reported by
Social Media
Coordinates
38.490, -97.420

Hail, McPherson

When
May 21, 2:35 PM CST to 2:36 PM CST
Where
McPherson County, 0.69 mi S of Roxbury
Measured
1.25 in hail
Reported by
Public
Coordinates
38.540, -97.420

The report was received via social media.

Hail, Rice

When
May 21, 2:54 PM CST to 2:55 PM CST
Where
Rice County, 4.74 mi NW of Little River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -98.080

The spotter also measured a 43-knot gust.

Thunderstorm Wind, Reno

When
May 21, 3:55 PM CST to 3:56 PM CST
Where
Reno County, 1.63 mi E of Nickerson
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.150, -98.050

Among the tree damage was a 10-inch diameter limb that was downed across a road.

Hail, Saline

When
May 21, 4:09 PM CST to 4:11 PM CST
Where
Saline County, 2.99 mi NW of Salina
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.860, -97.640

Hail covered the ground 1 mile south of the I-70/I-135 Interchange.

Hail, Russell

When
May 21, 4:50 PM CST to 4:51 PM CST
Where
Russell County, 4.25 mi SW of Homer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -98.790

Flood, Reno

When
May 21, 6:45 PM CST to May 22, 10:00 AM CST
Where
Reno County, 0.55 mi E of Hutchinson to 0.75 mi ENE of Hutchinson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.070, -97.910

KWCH Channel 12 reported that significant flooding forced the Hutchinson Zoo to close for the first time in more than a decade. KWCH did not indicate the year the previous closing had occurred.

Flood, Wilson

When
May 21, 8:00 PM CST to May 22, 10:00 AM CST
Where
Wilson County, 1.8 mi WNW of Neodesha to 6 mi WNW of Neodesha
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.440, -95.710

The Kansas Highway Patrol reported that the swollen Fall River had forced the closure of Highway 400 between Fredonia & Neodesha.

Flood, Neosho

When
May 21, 8:57 PM CST to May 22, 10:00 AM CST
Where
Neosho County, 0.88 mi SW of Erie to 0.25 mi WSW of Erie
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
37.560, -95.260

The levee on the west side of Highway 59 was breached in 4 locations.

Flood, Neosho

When
May 21, 9:05 PM CST to May 22, 10:00 AM CST
Where
Neosho County, 4.35 mi WNW of Erie
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
37.594, -95.323

The levee was breached on the west side of the Neosho River just west of Shaw Road and 160th with water covering the road.

Flash Flood, Wilson

When
May 22, 9:00 AM CST to 9:45 AM CST
Where
Wilson County, 1.38 mi N of Coyville to 0.8 mi NNW of Coyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.700, -95.900

Water flowed swiftly across Decatur Rd. between 1 and 1.33 miles north of Coyville.

Flood, Saline

When
May 22, 1:45 PM CST to May 23, 8:00 AM CST
Where
Saline County, 1.28 mi WSW of New Cambria to 1 mi SW of New Cambria
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.870, -97.520

A report was received, via Twitter, that Saline County ordered power to be shut down in the southwest corner of New Cambria due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825365, 825366, 825367, 825368, 825370, 825372, 825373, 825519, 820695, 820699, 820741, 820704, 820763, 820769, 820918, 820921, 820927, 820932, 820997, 820998, 820999, 821002, 821007, 821004, 821006, 820952, 820974, 820980, 820983, 820705, 820995.